• Previous Article
    Approximate controllability of second order impulsive systems with state-dependent delay in Banach spaces
  • EECT Home
  • This Issue
  • Next Article
    Results on controllability of non-densely characterized neutral fractional delay differential system
doi: 10.3934/eect.2020061

Local wellposedness of quasilinear Maxwell equations with absorbing boundary conditions

1. 

Department of Mathematics, Karlsruhe Institute of Technology, 76128 Karlsruhe, Germany

2. 

Department of Mathematics, University of Bielefeld, Postfach 100131, 33501 Bielefeld, Germany

* Corresponding author: Roland Schnaubelt

Received  December 2018 Revised  March 2020 Published  June 2020

Fund Project: Funded by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation) – Project-ID 258734477 – SFB 1173

In this article we provide a local wellposedness theory for quasilinear Maxwell equations with absorbing boundary conditions in $ {\mathcal{H}}^m $ for $ m \geq 3 $. The Maxwell equations are equipped with instantaneous nonlinear material laws leading to a quasilinear symmetric hyperbolic first order system. We consider both linear and nonlinear absorbing boundary conditions. We show existence and uniqueness of a local solution, provide a blow-up criterion in the Lipschitz norm, and prove the continuous dependence on the data. In the case of nonlinear boundary conditions we need a smallness assumption on the tangential trace of the solution. The proof is based on detailed apriori estimates and the regularity theory for the corresponding linear problem which we also develop here.

Citation: Roland Schnaubelt, Martin Spitz. Local wellposedness of quasilinear Maxwell equations with absorbing boundary conditions. Evolution Equations & Control Theory, doi: 10.3934/eect.2020061
References:
[1]

S. Benzoni-Gavage and D. Serre, Multidimensional Hyperbolic Partial Differential Equations, The Clarendon Press, Oxford University Press, Oxford, 2007.  Google Scholar

[2]

K. BuschG. von FreymannS. LindenS. MingaleevL. Tkeshelashvili and M. Wegener, Periodic nanostructures for photonics, Phys. Reports, 444 (2007), 101-202.  doi: 10.1016/j.physrep.2007.02.011.  Google Scholar

[3]

J. Cagnol and M. Eller, Boundary regularity for Maxwell's equations with applications to shape optimization, J. Differential Equations, 250 (2011), 1114-1136.  doi: 10.1016/j.jde.2010.08.004.  Google Scholar

[4]

J. Chazarain and A. Piriou, Introduction to the Theory of Linear Partial Differential Equations., North-Holland Publishing Co., Amsterdam-New York, 1982.  Google Scholar

[5]

P. D'Ancona, S. Nicaise and R. Schnaubelt, Blow-up for nonlinear Maxwell equations, Electron. J. Differential Equations, (2018), paper No. 73, 9 pp.  Google Scholar

[6]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 3, Spectral Theory and Applications, Springer-Verlag, Berlin, 2000.  Google Scholar

[7]

M. Eller, On symmetric hyperbolic boundary problems with nonhomogeneous conservative boundary conditions., SIAM J. Math. Anal., 44 (2012), 1925-1949.  doi: 10.1137/110834652.  Google Scholar

[8]

M. EllerJ. E. Lagnese and S. Nicaise, Decay rates for solutions of a Maxwell system with nonlinear boundary damping, Comput. Appl. Math., 21 (2002), 135-165.   Google Scholar

[9] M. Fabrizio and A. Morro, Electromagnetism of Continuous Media, Oxford University Press, Oxford, 2003.  doi: 10.1093/acprof:oso/9780198527008.001.0001.  Google Scholar
[10]

O. Gués, Problème mixte hyperbolique quasi-linéaire caractéristique, Comm. Partial Differential Equations, 15 (1990), 595-645.  doi: 10.1080/03605309908820701.  Google Scholar

[11]

L. Hörmander, Linear Partial Differential Operators, Springer Verlag, Berlin-New York, 1976.  Google Scholar

[12]

T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rational Mech. Anal., 58 (1975), 181-205.  doi: 10.1007/BF00280740.  Google Scholar

[13]

I. Lasiecka, M. Pokojovy and R. Schnaubelt, Exponential decay of quasilinear Maxwell equations with interior conductivity, NoDEA Nonlinear Differential Equations Appl., 26 (2019), no. 6, Paper No. 51, 34 pp. doi: 10.1007/s00030-019-0595-1.  Google Scholar

[14]

A. Majda and S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math., 28 (1975), 607-675.  doi: 10.1002/cpa.3160280504.  Google Scholar

[15]

R. H. Picard and W. M. Zajaczkowski, Local existence of solutions of impedance initial-boundary value problem for non-linear Maxwell equations, Math. Methods Appl. Sci., 18 (1995), 169-199.  doi: 10.1002/mma.1670180302.  Google Scholar

[16]

M. Pokojovy and R. Schnaubelt, Boundary stabilization of quasilinear Maxwell equations, J. Differential Equations, 268 (2020), 784-812.  doi: 10.1016/j.jde.2019.08.032.  Google Scholar

[17]

J. Rauch, $\mathcal{L}_2$ is a continuable initial condition for Kreiss' mixed problems, Comm. Pure Appl. Math., 25 (1972), 265-285.  doi: 10.1002/cpa.3160250305.  Google Scholar

[18]

J. Rauch, Symmetric positive systems with boundary characteristic of constant multiplicity, Trans. Amer. Math. Soc., 291 (1985), 167-187.  doi: 10.1090/S0002-9947-1985-0797053-4.  Google Scholar

[19]

R. Schnaubelt and M. Spitz, Local wellposedness of quasilinear Maxwell equations with conservative interface conditions, preprint, 2018, arXiv: 1811.08714. Google Scholar

[20]

P. Secchi, Well-posedness of characteristic symmetric hyperbolic systems, Arch. Rational Mech. Anal., 134 (1996), 155-197.  doi: 10.1007/BF00379552.  Google Scholar

[21]

M. Spitz, Local wellposedness of nonlinear Maxwell equations, Ph.D. thesis, Karlsruhe Institute of Technology, 2017. https://publikationen.bibliothek.kit.edu/1000078030. Google Scholar

[22]

M. Spitz, Regularity theory for nonautonomous Maxwell equations with perfectly conducting boundary conditions, preprint, arXiv: 1805.00671. Google Scholar

[23]

M. Spitz, Local wellposedness of nonlinear Maxwell equations with perfectly conducting boundary conditions, J. Differential Equations, 266 (2019), 5012-5063.  doi: 10.1016/j.jde.2018.10.019.  Google Scholar

show all references

References:
[1]

S. Benzoni-Gavage and D. Serre, Multidimensional Hyperbolic Partial Differential Equations, The Clarendon Press, Oxford University Press, Oxford, 2007.  Google Scholar

[2]

K. BuschG. von FreymannS. LindenS. MingaleevL. Tkeshelashvili and M. Wegener, Periodic nanostructures for photonics, Phys. Reports, 444 (2007), 101-202.  doi: 10.1016/j.physrep.2007.02.011.  Google Scholar

[3]

J. Cagnol and M. Eller, Boundary regularity for Maxwell's equations with applications to shape optimization, J. Differential Equations, 250 (2011), 1114-1136.  doi: 10.1016/j.jde.2010.08.004.  Google Scholar

[4]

J. Chazarain and A. Piriou, Introduction to the Theory of Linear Partial Differential Equations., North-Holland Publishing Co., Amsterdam-New York, 1982.  Google Scholar

[5]

P. D'Ancona, S. Nicaise and R. Schnaubelt, Blow-up for nonlinear Maxwell equations, Electron. J. Differential Equations, (2018), paper No. 73, 9 pp.  Google Scholar

[6]

R. Dautray and J.-L. Lions, Mathematical Analysis and Numerical Methods for Science and Technology, Vol. 3, Spectral Theory and Applications, Springer-Verlag, Berlin, 2000.  Google Scholar

[7]

M. Eller, On symmetric hyperbolic boundary problems with nonhomogeneous conservative boundary conditions., SIAM J. Math. Anal., 44 (2012), 1925-1949.  doi: 10.1137/110834652.  Google Scholar

[8]

M. EllerJ. E. Lagnese and S. Nicaise, Decay rates for solutions of a Maxwell system with nonlinear boundary damping, Comput. Appl. Math., 21 (2002), 135-165.   Google Scholar

[9] M. Fabrizio and A. Morro, Electromagnetism of Continuous Media, Oxford University Press, Oxford, 2003.  doi: 10.1093/acprof:oso/9780198527008.001.0001.  Google Scholar
[10]

O. Gués, Problème mixte hyperbolique quasi-linéaire caractéristique, Comm. Partial Differential Equations, 15 (1990), 595-645.  doi: 10.1080/03605309908820701.  Google Scholar

[11]

L. Hörmander, Linear Partial Differential Operators, Springer Verlag, Berlin-New York, 1976.  Google Scholar

[12]

T. Kato, The Cauchy problem for quasi-linear symmetric hyperbolic systems, Arch. Rational Mech. Anal., 58 (1975), 181-205.  doi: 10.1007/BF00280740.  Google Scholar

[13]

I. Lasiecka, M. Pokojovy and R. Schnaubelt, Exponential decay of quasilinear Maxwell equations with interior conductivity, NoDEA Nonlinear Differential Equations Appl., 26 (2019), no. 6, Paper No. 51, 34 pp. doi: 10.1007/s00030-019-0595-1.  Google Scholar

[14]

A. Majda and S. Osher, Initial-boundary value problems for hyperbolic equations with uniformly characteristic boundary, Comm. Pure Appl. Math., 28 (1975), 607-675.  doi: 10.1002/cpa.3160280504.  Google Scholar

[15]

R. H. Picard and W. M. Zajaczkowski, Local existence of solutions of impedance initial-boundary value problem for non-linear Maxwell equations, Math. Methods Appl. Sci., 18 (1995), 169-199.  doi: 10.1002/mma.1670180302.  Google Scholar

[16]

M. Pokojovy and R. Schnaubelt, Boundary stabilization of quasilinear Maxwell equations, J. Differential Equations, 268 (2020), 784-812.  doi: 10.1016/j.jde.2019.08.032.  Google Scholar

[17]

J. Rauch, $\mathcal{L}_2$ is a continuable initial condition for Kreiss' mixed problems, Comm. Pure Appl. Math., 25 (1972), 265-285.  doi: 10.1002/cpa.3160250305.  Google Scholar

[18]

J. Rauch, Symmetric positive systems with boundary characteristic of constant multiplicity, Trans. Amer. Math. Soc., 291 (1985), 167-187.  doi: 10.1090/S0002-9947-1985-0797053-4.  Google Scholar

[19]

R. Schnaubelt and M. Spitz, Local wellposedness of quasilinear Maxwell equations with conservative interface conditions, preprint, 2018, arXiv: 1811.08714. Google Scholar

[20]

P. Secchi, Well-posedness of characteristic symmetric hyperbolic systems, Arch. Rational Mech. Anal., 134 (1996), 155-197.  doi: 10.1007/BF00379552.  Google Scholar

[21]

M. Spitz, Local wellposedness of nonlinear Maxwell equations, Ph.D. thesis, Karlsruhe Institute of Technology, 2017. https://publikationen.bibliothek.kit.edu/1000078030. Google Scholar

[22]

M. Spitz, Regularity theory for nonautonomous Maxwell equations with perfectly conducting boundary conditions, preprint, arXiv: 1805.00671. Google Scholar

[23]

M. Spitz, Local wellposedness of nonlinear Maxwell equations with perfectly conducting boundary conditions, J. Differential Equations, 266 (2019), 5012-5063.  doi: 10.1016/j.jde.2018.10.019.  Google Scholar

[1]

Youshan Tao, Michael Winkler. Critical mass for infinite-time blow-up in a haptotaxis system with nonlinear zero-order interaction. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 439-454. doi: 10.3934/dcds.2020216

[2]

Justin Holmer, Chang Liu. Blow-up for the 1D nonlinear Schrödinger equation with point nonlinearity II: Supercritical blow-up profiles. Communications on Pure & Applied Analysis, 2021, 20 (1) : 215-242. doi: 10.3934/cpaa.2020264

[3]

Alex H. Ardila, Mykael Cardoso. Blow-up solutions and strong instability of ground states for the inhomogeneous nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2021, 20 (1) : 101-119. doi: 10.3934/cpaa.2020259

[4]

Manil T. Mohan. First order necessary conditions of optimality for the two dimensional tidal dynamics system. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020045

[5]

Thierry Cazenave, Ivan Naumkin. Local smooth solutions of the nonlinear Klein-gordon equation. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020448

[6]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure & Applied Analysis, 2021, 20 (1) : 301-317. doi: 10.3934/cpaa.2020267

[7]

Xavier Carvajal, Liliana Esquivel, Raphael Santos. On local well-posedness and ill-posedness results for a coupled system of mkdv type equations. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020382

[8]

Pengyu Chen. Non-autonomous stochastic evolution equations with nonlinear noise and nonlocal conditions governed by noncompact evolution families. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020383

[9]

Abdelghafour Atlas, Mostafa Bendahmane, Fahd Karami, Driss Meskine, Omar Oubbih. A nonlinear fractional reaction-diffusion system applied to image denoising and decomposition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020321

[10]

Mokhtar Bouloudene, Manar A. Alqudah, Fahd Jarad, Yassine Adjabi, Thabet Abdeljawad. Nonlinear singular $ p $ -Laplacian boundary value problems in the frame of conformable derivative. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020442

[11]

Karoline Disser. Global existence and uniqueness for a volume-surface reaction-nonlinear-diffusion system. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 321-330. doi: 10.3934/dcdss.2020326

[12]

Yahia Zare Mehrjerdi. A new methodology for solving bi-criterion fractional stochastic programming. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020054

[13]

Giuseppina Guatteri, Federica Masiero. Stochastic maximum principle for problems with delay with dependence on the past through general measures. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020048

[14]

Pierre-Etienne Druet. A theory of generalised solutions for ideal gas mixtures with Maxwell-Stefan diffusion. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020458

[15]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[16]

Yuri Fedorov, Božidar Jovanović. Continuous and discrete Neumann systems on Stiefel varieties as matrix generalizations of the Jacobi–Mumford systems. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020375

[17]

Mingjun Zhou, Jingxue Yin. Continuous subsonic-sonic flows in a two-dimensional semi-infinitely long nozzle. Electronic Research Archive, , () : -. doi: 10.3934/era.2020122

[18]

João Marcos do Ó, Bruno Ribeiro, Bernhard Ruf. Hamiltonian elliptic systems in dimension two with arbitrary and double exponential growth conditions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 277-296. doi: 10.3934/dcds.2020138

[19]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[20]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

2019 Impact Factor: 0.953

Article outline

[Back to Top]